Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Hastings, NE

April 9, 20174 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 9, 2017, 5:25 PM CDT for 4 counties in Nebraska. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 5:25 PM CDT (22:25 UTC)
Expired
Apr 9, 2017, 6:30 PM CDT
In force
65 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Buffalo County, NE, Dawson County, NE, Gosper County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:35 PM CDTTSTM WND GST 60Lexington, NE
Apr 9, 5:43 PM CDTTSTM WND GST 703 Se Bertrand, NEPHELPS COUNTY EM REPORTS WIND GUSTS AT 65 TO 70 MPH, WITH PEA TO DIME SIZE HAIL.
Apr 9, 5:59 PM CDTHAIL 1.751 Nw Holdrege, NEQUARTER TO GOLF BALL SIZE HAIL REPORTED IN HOLDREGE.
Apr 9, 6:00 PM CDTHAIL 1.75Holdrege, NEVIA SOCIAL MEDIA.
Apr 9, 6:02 PM CDTHAIL 0.88Holdrege, NERELAYED VIA LOCAL MEDIA.
Apr 9, 6:19 PM CDTHAIL 13 N Odessa, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS53 KGID 092225
SVRGID
NEC019-047-073-137-092330-
/O.NEW.KGID.SV.W.0012.170409T2225Z-170409T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
525 PM CDT SUN APR 9 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Phelps County in south central Nebraska...
  Gosper County in south central Nebraska...
  Southwestern Buffalo County in south central Nebraska...
  Dawson County in south central Nebraska...

* Until 630 PM CDT

* At 524 PM CDT, severe thunderstorms were located along a line
  extending from Cozad to near Smithfield to near Edison, moving east
  at 45 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Trained weather spotters. There have been several reports 
           of 60 to 70 mph winds associated with this line of 
           thunderstorms.
           

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Lexington, Holdrege, Cozad, Elm Creek, Bertrand, Elwood, Overton,
  Odessa, Loomis, Sumner, Funk, Miller, Atlanta, Smithfield, Willow
  Island and Johnson Lake.

This includes Interstate 80 between mile markers 216 and 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 9945 4066 9918 4035 9918 4035 9987
      4052 9988 4065 9998 4070 9998 4070 10002
      4088 10017
TIME...MOT...LOC 2224Z 256DEG 38KT 4085 10000 4057 9968 4024 9974 

HAIL...<.75IN
WIND...70MPH
 
$$

Wesely
3 follow-up statements
207 
WWUS53 KGID 092258
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
558 PM CDT SUN APR 9 2017

NEC073-092307-
/O.CAN.KGID.SV.W.0012.000000T0000Z-170409T2330Z/
Gosper NE-
558 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR GOSPER COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4102 9945 4066 9918 4035 9918 4035 9952
      4050 9956 4068 9963 4074 9978 4094 9987
TIME...MOT...LOC 2257Z 250DEG 36KT 4093 9958 4069 9932 4065 9926 4032
9932

$$

NEC019-047-137-092330-
/O.CON.KGID.SV.W.0012.000000T0000Z-170409T2330Z/
Phelps NE-Buffalo NE-Dawson NE-
558 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR PHELPS...SOUTHWESTERN BUFFALO AND EASTERN DAWSON COUNTIES...

At 557 PM CDT, severe thunderstorms were located along a line
extending from near Sumner to near Odessa to 7 miles southeast of Elm
Creek to Ragan, moving east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Lexington, Holdrege, Elm Creek, Overton, Odessa, Loomis, Sumner,
Funk, Miller and Atlanta.

This includes Interstate 80 between mile markers 235 and 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 4102 9945 4066 9918 4035 9918 4035 9952
      4050 9956 4068 9963 4074 9978 4094 9987
TIME...MOT...LOC 2257Z 250DEG 36KT 4093 9958 4069 9932 4065 9926 4032
9932

HAIL...<.75IN
WIND...70MPH
 
$$

Wesely
269 
WWUS53 KGID 092311
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
611 PM CDT SUN APR 9 2017

NEC019-047-137-092330-
/O.CON.KGID.SV.W.0012.000000T0000Z-170409T2330Z/
Phelps NE-Buffalo NE-Dawson NE-
611 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN PHELPS...SOUTHWESTERN BUFFALO AND SOUTHEASTERN DAWSON
COUNTIES...

At 611 PM CDT, severe thunderstorms were located along a line
extending from near Miller to near Elm Creek to near Odessa to near
Wilcox, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Holdrege, Elm Creek, Odessa and Funk. 

This includes Interstate 80 between mile markers 254 and 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4088 9961 4092 9938 4082 9930 4066 9918
      4035 9918 4035 9940 4067 9943
TIME...MOT...LOC 2311Z 260DEG 37KT 4090 9943 4073 9931 4066 9924 4036
9921

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
700 
WWUS53 KGID 092323
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
623 PM CDT SUN APR 9 2017

NEC019-047-137-092332-
/O.EXP.KGID.SV.W.0012.000000T0000Z-170409T2330Z/
Phelps NE-Buffalo NE-Dawson NE-
623 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS...SOUTHWESTERN
BUFFALO AND SOUTHEASTERN DAWSON COUNTIES WILL EXPIRE AT 630 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4088 9961 4092 9938 4082 9930 4066 9918
      4035 9918 4035 9940 4067 9943
TIME...MOT...LOC 2322Z 256DEG 38KT 4093 9929 4076 9917 4069 9910 4039
9908

$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:31 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 9, 2:31 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
231 PM CDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 227 PM CDT Sun Apr 9 2017

The short-term forecast revolves around the chances for
thunderstorms this evening. Current analysis indicates an area of
low pressure along the MO/IA border with a cold front moving
through the far SW part of our CWA now. To the west of these
features, there is an area of enhanced 850mb moisture in west-
central NE. Mesoanalysis shows ~500 j/kg of elevated CAPE along
with 40-50 kt of bulk shear - enough for organized convection
given sufficient forcing. We've already seen thunderstorms develop
in eastern CO, and the current expectation is that these storms
continue to move east into our area and possibly expand in
coverage.

The most likely timeframe for thunderstorms will be 6-11pm,
across south-central Nebraska, and a few strong to marginally
severe storms remain possible. Up to quarter size hail appears to
be the primary threat. Can't completely rule out a severe wind
gust, but wind aloft aren't particularly strong and delta theta-e
doesn't look particularly impressive either.

Late tonight, a few showers may re-enter northern parts of the
area as the upper level low moves through the area from west to
east.

.LONG TERM...(Monday night through Sunday)
Issued at 227 PM CDT Sun Apr 9 2017

A few showers may linger north of the tri-cities into Monday
morning. Otherwise a dry, but noticably cooler, day is expected.
I continued the mention of frost in the forecast Monday night as
temperatures will be falling into the low 30s for the entire area.

The next opportunity for rain and storms arrives on Wednesday, although
it still appears that the best of the instability will remain
south of the area across Kansas.

Most of the area will stay dry on Thursday, with only a slight
chance for rain/storms in KS. Late thursday night through Saturday
morning like another decent chance for thunderstorms, especially
Friday night into Saturday morning as a cold front pushes
southwest across the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Apr 9 2017

Low stratus from this morning is in the process of breaking up
currently. Based on RAP soundings, I kept a broken MVFR deck in
the forecast, but there is a chance that this ends up just being
scattered.

Scattered thunderstorms are expected to move through the area from
west to east this evening. Have VCTS in the forecast for about 3
hours, but realistically TS will only impact the terminals for an
hour or two as the storms will be moving rather quickly.

Late tonight, low clouds will likely push southward into the area
again, pushing the terminals into at least the MVFR category.

&&

.FIRE WEATHER...
Issued at 227 PM CDT Sun Apr 9 2017

A red flag warning remains in effect until 7pm this evening for
Phillips, Rooks, Osborne, and Smith Counties. RH values are
expected to dip to around 20 percent across this entire area,
although the best chances for reaching the 3-hour criteria appears
to be in Rooks County only. Nevertheless, increasing westerly
winds and low RH will make outdoor burning dangerous.

Fire conditions will improve tonight and should stay below
critical thresholds into next week.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Red Flag Warning until 7 PM CDT this evening for KSZ005-006-017-
     018.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
FIRE WEATHER...Mangels
Hazardous weather outlook, Apr 9, 2:47 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
247 PM CDT Sun Apr 9 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
247 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms this afternoon and evening
for south central Nebraska and portions of north central Kansas.
Some storms could be strong to marginally severe. The primary
threats will be up to quarter size hail and isolated wind gusts
up to 60 mph.

A red flag warning remains in effect for portions of north
central Kansas. Please see the red flag statement for further
details. Near critical fire weather conditions are expected to the
southwest of a line from Cambridge, Nebraska, to Beloit, Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Monday night into early Tuesday morning.

Periodic thunderstorm chances return to the forecast Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 9, 4:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
454 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     CAMBRIDGE               40.29N 100.17W
04/09/2017  M64 MPH          FURNAS             NE   STORM CHASER

&&

REED
Local storm report, Apr 9, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     8 SW ELWOOD             40.51N 99.97W
04/09/2017  M72 MPH          GOSPER             NE   STORM CHASER

            72 MPH WIND GUST MEASURED WITH HAND HELD
            ANEMOMETER.

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:37 PM CDTSevere Thunderstorm WarningGIDDawson, Furnas, Gosper53 min
Apr 9, 5:45 PM CDTSpecial Weather StatementGIDFranklin, Harlan30 min
Apr 9, 6:04 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney56 min
Apr 9, 6:32 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster58 min
Apr 9, 6:39 PM CDTSpecial Weather StatementGIDWebster51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.